Illinois, 2006

Hail and Damaging Winds in Illinois, April 2, 2006

April 2, 2006 · NWS DVN · 16 events in 5 counties and zones

A strong spring storm system moved from the central Plains into the Great Lakes region on 2 April 2006. A strong low level jet of 40-50 knots (46-58 mph) allowed thunderstorms to develop in the semi-moist atmosphere of the warm sector.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong spring storm system moved from the central Plains into the Great Lakes region on 2 April 2006. A strong low level jet of 40-50 knots (46-58 mph) allowed thunderstorms to develop in the semi-moist atmosphere of the warm sector. These storms rapidly developed into a squall line that raced northeast across far northeast Missouri, southeast Iowa, and west central Illinois. The storms were prolific non-severe hail producers while at the same time producing severe hail. Eight tornadoes were produced across southeast Iowa and west central Illinois by this squall line. A second squall line developed along the occluded front in eastern Iowa and moved northeast into northwest Illinois producing some wind and hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 1:54 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 2, 1:54 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SUN APR 2 2006

.SYNOPSIS...
ALL EYES ON SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH
TORNADO WATCH ALREADY IN PLACE FOR AREA OF IMMEDIATE CONCERN OVER
SOUTHERN 2-3 COUNTIES TIL 01Z. SURFACE LOW WAS OVER FAR SW IA AT 19Z
WITH OCCLUDING FRONT EXTENDING SE INTO N CENTRAL MO WITH DRYLINE
SOUTH INTO EASTERN OK. MAIN WARM FRONT WAS E-SE JUST NORTH OF IRK TO
NEAR UIN. EXTENSIVE CLOUD COVER NORTH OF THE WARM FRONT IS HOLDING
TEMPS IN 40S WITH BRISK SE WINDS OVER MUCH OF CWFA. CLOUD COVER HAS
BEEN THINNING OVER W CENTRAL IL...NE MO AND SE IA OVER PAST SEVERAL
HOURS AND CONTINUES TO DESTABILIZE. ALOFT...STRONG SHORTWAVE
ANALYZED OVER S CENTRAL NE WAS CHURNING EAST OVER FAR SE NEB. WATER
VAPOR INDICATED SIGNIFICANT DRY SLOT AHEAD OF THIS VORT MAX FROM
WESTERN MO INTO SW IA. SITUATION BECOMING MORE FAVORABLE FOR SEVERE
TORMS AND A FEW SUPERCELLS AS DEVELOPING SEVERE LINEAR CONVECTION IN
N CENTRAL MO EVOLVES NE INTO SE IA AND NE MO OVER NEXT FEW HOURS.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY
STRONG LOW TO TRACK E-NE ACROSS CENTRAL PORTION OF FORECAST AREA
THIS EVENING WITH POTENTIAL SEVERE OUTBREAK FOLLOWED BY STRONG
GRADIENT WINDS OVERNIGHT INTO MONDAY. SECONDARY UPPER LEVEL
SHORTWAVE MOVING OUT OF EASTERN WY PROGGED TO GET ABSORBED INTO
CURRENT TROUGH OVER NEB AND SWEEP ACROSS AREA STRENGTHEN AS
DEEPENING UPPER LOW TONIGHT INTO EARLY MON. THIS WILL STRENGTHEN THE
SURFACE LOW AS IT SWEEPS E-NE ACROSS THE CWFA THIS EVENING. CURRENT
PRESSURE FALLS AXIS SUGGESTS THIS PATH WILL BE FROM ABOUT
WILLIAMSBURG TO FREEPORT FROM LATE AFTERNOON THROUGH MIDNIGHT. WILL
KEEP CATEGORICAL THUNDERSTORMS GOING THROUGH THIS PERIOD WITH SEVERE
MENTION OVER ENTIRE AREA...ALTHOUGH GREATEST CONCERN WILL BE SOUTH
OF I-80.

THE DEEPENING SURFACE LOW...AND ASSOCIATED STRONG PRESSURE GRADIENT
WILL RESULT IN WINDY CONDITIONS. CURRENT TIMING SUGGESTS GRADIENT
WINDS WILL NOT CRANK UP TO ADVISORY CRITERIA UNTIL MIDNIGHT. AXIS OF
STRONGEST 850 MB WINDS AND PRESSURE RISES POINT TOWARD STRONGEST
WINDS FROM JUST BEFORE SUNRISE TO MID MORNING MONDAY. ISSUED WIND
ADVISORY FOR ENTIRE AREA FOR MIDNIGHT TONIGHT THROUGH MIDDAY
MONDAY...WHEN WINDS SHOULD DROP BELOW ADVISORY CRITERIA. WIND GUSTS
COULD POTENTIALLY PUSH INTO WARNING CRITERIA...WHICH WILL HAVE TO BE
WATCHED.

.LONG TERM...TUESDAY THROUGH SUNDAY
ACTIVE PATTERN CONTINUES WITH ANOTHER VIGOROUS UPPER LEVEL LOW
APPROACHING LATE IN THE WEEK. ELEVATED CONVECTION TO DEVELOP WITH
NOCTURNAL RETURN FLOW WED NIGHT. WITH ANOTHER STRONG LOW MOVING
THROUGH REGION...SHOWERS AND THUNDERSTORMS LIKELY THU WITH RAIN
CHANCES LINGERING AS NEARLY STACKED SYSTEM SLOWLY DEPARTS TO EAST
FRI. WEEKEND LOOKS DRY WITH TEMPERATURES NEAR EARLY APRIL NORMS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
IL...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
MO...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.

&&

SHEETS
Hazardous weather outlook, Apr 2, 3:42 AM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT SUN APR 2 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
442 AM CDT SUN APR 2 2006

...POTENTIALLY SIGNIFICANT SEVERE WEATHER TODAY FOLLOWED BY STRONG
WINDS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDWEST TODAY
BRINGING TWO ROUNDS OF THUNDERSTORMS DURING THE DAY FOLLOWED BY VERY
STRONG WINDS LATER IN THE EVENING.

THE FIRST ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
MORNING. OTHER THAN ISOLATED HAIL...SEVERE WEATHER IS NOT EXPECTED
WITH THESE STORMS.

A SECOND AND MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON IN SOUTHERN IOWA AND MISSOURI AND MOVE EAST INTO
ILLINOIS...BRINGING A THREAT OF SEVERE WEATHER TO THE ENTIRE AREA.
A FACTOR LIMITING THE SEVERE THREAT TODAY WILL BE THE AMOUNT OF
LINGERING CLOUDS FROM THIS MORNINGS STORMS. IF WE GET SUNSHINE
AND RESULTANT INSTABILITY...SHEAR WILL BE SUFFICIENT FOR SUPERCELL
THUNDERSTORMS AND TORNADOES...ESPECIALLY AT LOCATIONS ROUGHLY
ALONG AND SOUTH OF HIGHWAY 34 LATER THIS AFTERNOON AND EARLY
EVENING.

ONCE THE SEVERE THREAT DIMINISHES EARLY THIS EVENING...STRONG
WINDS WILL DEVELOP AS THE INTENSIFYING SURFACE LOW MOVES EAST.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE LATE TONIGHT INTO
EARLY MONDAY MORNING.

STAY TUNED FOR LATER INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WINDS WILL CONTINUE INTO MONDAY. ANOTHER ROUND OF THUNDERSTORMS
IS FORECAST FOR THURSDAY...BUT IT IS TOO EARLY TO SPECIFY A SEVERE
OR HEAVY RAIN THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD BE ANTICIPATED LATER TODAY.

In the hours before

Local storm report, Apr 2, 3:03 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             7 NE MEMPHIS            40.53N 92.08W
04/02/2006  E1.00 INCH       SCOTLAND           MO   TRAINED SPOTTER

            AND WIND GUSTS TO 40 MPH

&&

TS
Local storm report, Apr 2, 3:05 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     5 E MOUNT STERLING      40.62N 91.84W
04/02/2006  E50 MPH          VAN BUREN          IA   TRAINED SPOTTER

            ALSO PEA SIZED HAIL

&&

DD
Local storm report, Apr 2, 3:10 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
410 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             LURAY                   40.45N 91.88W
04/02/2006  E0.25 INCH       CLARK              MO   TRAINED SPOTTER

            WIND GUSTS 40 TO 50 MPH

&&

TS
Local storm report, Apr 2, 3:42 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          1 E STOCKPORT           40.86N 91.81W
04/02/2006                   VAN BUREN          IA   EMERGENCY MNGR

&&

STEVEK
Local storm report, Apr 2, 3:43 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             ATHENS                  40.57N 91.69W
04/02/2006  E0.88 INCH       CLARK              MO   CO-OP OBSERVER

0404 PM     HAIL             3 S MOUNT PLEASANT      40.92N 91.55W
04/02/2006  E0.75 INCH       HENRY              IA   TRAINED SPOTTER

0404 PM     HAIL             2 SW DONNELLSON         40.62N 91.59W
04/02/2006  E0.75 INCH       LEE                IA   TRAINED SPOTTER

&&

DD
Local storm report, Apr 2, 3:44 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             FAIRFIELD               41.01N 91.97W
04/02/2006  E0.50 INCH       JEFFERSON          IA   TRAINED SPOTTER

            ONE INCH OF HAIL COVERING GROUND

0428 PM     HAIL             FAIRFIELD               41.01N 91.97W
04/02/2006  E0.25 INCH       JEFFERSON          IA   TRAINED SPOTTER

            NUMEROUS REPORTS OF PEA SIZE HAIL LASTING MORE THAN 5
            MINUTES. HAIL ACCUMULATION UP TO ONE INCH DEEP.

&&

TS

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Hancock

When
April 2, 3:47 PM CST to 3:48 PM CST
Where
Hancock County, 2 mi NNW of Hamilton
Reported by
TRAINED SPOTTER
Coordinates
40.733, -90.667

Funnel cloud north of Hamilton

Hail, Henderson

When
April 2, 4:14 PM CST
Where
Henderson County, Carman
Measured
1 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -90.500

Emergency manager also reported estimated 43 knot (50 mph) winds.

Hail, Hancock

When
April 2, 4:15 PM CST
Where
Hancock County, Dallas City
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.550, -90.500

Hail, Henderson

When
April 2, 4:16 PM CST
Where
Henderson County, Oquawka
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.667, -90.650

Thunderstorm Wind, McDonough

When
April 2, 4:20 PM CST
Where
McDonough County, 4 mi S of Colmar
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

A trailer was ripped from its foundation and a shed roof was ripped off. The location is 0.5 miles east of Plymouth and just east of the Hancock/McDonough county line.

Thunderstorm Wind, McDonough

When
April 2, 4:30 PM CST to 4:35 PM CST
Where
McDonough County, Industry
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Two foot diameter pine trees uprooted with shingles off a house and garage. A basketball stand was blown over onto an automobile causing damage. Power lines and a privacy fence were downed.

Hail, McDonough

When
April 2, 4:30 PM CST
Where
McDonough County, Blandinsville
Measured
1.75 in hail
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.200, -90.100

Relayed by media

Hail, McDonough

When
April 2, 4:31 PM CST to 4:32 PM CST
Where
McDonough County, Macomb
Measured
0.88 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
40.633, -91.167

On WIU campus.

Hail, Henderson

When
April 2, 4:36 PM CST
Where
Henderson County, Oquawka
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.933, -90.950

Also reported by a spotter; nickel to quarter size hail covering the ground.

Thunderstorm Wind, McDonough

When
April 2, 4:40 PM CST
Where
McDonough County, Bushnell
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
40.933, -90.950

NWS survey found numerous trees and power lines down with several poles snapped. Several houses and trailers on the southeast side of town had minor roof and siding damage. Major damage was sustained to one mobile home and a metal pole barn. Winds were estimated at 61-70 knots (70-80 mph).

Thunderstorm Wind, McDonough

When
April 2, 4:40 PM CST
Where
McDonough County, Bushnell
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.333, -90.600

Law enforcement reported 6 poles and wires down on highway 41 between Bushnell and Adair. NWS survey estimates winds of 61-70 knots (70-80 mph).

Hail, Warren

When
April 2, 4:42 PM CST
Where
Warren County, Swan Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.550, -90.867

Also estimated 35 knot (40 mph) winds.

Thunderstorm Wind, Warren

When
April 2, 4:45 PM CST
Where
Warren County, Roseville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
40.733, -91.067

Trees down

Hail, Warren

When
April 2, 4:45 PM CST
Where
Warren County, Roseville
Measured
0.88 in hail
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -90.900

Hail, Carroll

When
April 2, 5:55 PM CST
Where
Carroll County, 9 mi NW of Mt Carroll
Measured
0.88 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
40.467, -90.667

Heavy Rain, McDonough

When
April 2, 9:45 PM CST to 11:50 PM CST
Where
McDonough County, Macomb
Reported by
GENERAL PUBLIC
Coordinates
40.733, -90.667

Street flooding at the intersection of Adams and Charles streets.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503148, 5503150, 5503149, 5501972, 5503152, 5501963, 5503151, 5501964, 5503153, 5501968, 5501969, 5501966, 5501965, 5501967, 5501970, 5501971.